Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS St. Louis, MO

July 16, 2025Lincoln County, Saint Charles County, Missouri; 4 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2025, 4:04 PM CDT for Lincoln County, Saint Charles County, Missouri; 4 counties in Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 4:04 PM CDT (21:04 UTC)
Expired
Jul 16, 2025, 4:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:08 PM CDTTSTM WND DMG1 Sse Jerseyville, ILCorrects previous tstm wnd dmg report from 1 SSE Jerseyville. HAM radio relayed a report of 60 mph wind gusts and 8 inch tree limbs down near Bluebird Lane and IL Route 109. Time estimated by radar.
Jul 16, 4:21 PM CDTTSTM WND GST 524 Nne Orchard Farms, MO
Jul 16, 4:41 PM CDTTSTM WND DMG2 S Godfrey, ILDelayed report: Tree down in the Godfrey area. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KLSX 162104
SVRLSX
ILC013-083-117-119-MOC113-183-162145-
/O.NEW.KLSX.SV.W.0178.250716T2104Z-250716T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
404 PM CDT Wed Jul 16 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southeastern Jersey County in southwestern Illinois...
  Southwestern Macoupin County in southwestern Illinois...
  Northwestern Madison County in southwestern Illinois...
  Southeastern Lincoln County in east central Missouri...
  Northern Saint Charles County in east central Missouri...

* Until 445 PM CDT.

* At 404 PM CDT, severe thunderstorms were located along a line from 
  near Jerseyville to over Fountain N' Lakes, or along a line from 
  near Jerseyville to 6 miles east of Troy, moving southeast at 15 
  mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Wentzville, Alton, Hazelwood, 
  Godfrey, Lake St. Louis, Dardenne Prairie, Jerseyville, 
  Cottleville, St. Paul, Brighton, Bunker Hill, Grafton, Elsah, West 
  Alton, Josephville, Portage Des Sioux and Orchard Farms.

This includes Interstate 70 in Missouri between exits 209 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 3893 9089 3888 9081 3892 9079 3893 9074
      3891 9072 3893 9067 3888 9061 3916 9025
      3901 8992 3887 9025 3886 9027 3889 9032
      3884 9035 3883 9044 3881 9046 3876 9062
      3873 9084
TIME...MOT...LOC 2104Z 331DEG 13KT 3911 9027 3903 9043 3898 9067 
3897 9086

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
3 follow-up statements
659 
WWUS53 KLSX 162116
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
416 PM CDT Wed Jul 16 2025

MOC113-162126-
/O.CAN.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Lincoln MO-
416 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN LINCOLN 
COUNTY...

The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with these thunderstorms.

&&

LAT...LON 3888 9061 3916 9025 3901 8992 3887 9025
      3886 9027 3889 9030 3889 9033 3888 9034
      3885 9034 3884 9035 3883 9044 3881 9046
      3876 9062
TIME...MOT...LOC 2104Z 331DEG 13KT 3910 9027 3903 9043 3897 9067 
3897 9086

$$


ILC013-083-117-119-MOC183-162145-
/O.CON.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
416 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN 
AND NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND 
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...

At 416 PM CDT, severe thunderstorms were located along a line from 6 
miles southeast of Jerseyville to over Fountain N' Lakes, or along a 
line from 6 miles southeast of Jerseyville to 8 miles east of Troy, 
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  St. Charles, St. Peters, Alton, Hazelwood, Godfrey, Jerseyville, 
  Brighton, Bunker Hill, Grafton, Elsah, West Alton, Portage Des 
  Sioux, Orchard Farms, Otterville, McClusky, Delhi, Miles Station, 
  Fosterburg, Deer Plain and Kampville.

This includes Interstate 70 in Missouri between exits 224 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 3888 9061 3916 9025 3901 8992 3887 9025
      3886 9027 3889 9030 3889 9033 3888 9034
      3885 9034 3884 9035 3883 9044 3881 9046
      3876 9062
TIME...MOT...LOC 2104Z 331DEG 13KT 3910 9027 3903 9043 3897 9067 
3897 9086

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
973 
WWUS53 KLSX 162129
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
429 PM CDT Wed Jul 16 2025

ILC013-083-117-119-MOC183-162145-
/O.CON.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
429 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN 
AND NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND 
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...

At 429 PM CDT, severe thunderstorms were located along a line from 
near Bunker Hill to 9 miles north of St. Peters, or along a line 
from 10 miles north of Bethalto to 9 miles northeast of St. Paul, 
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  St. Charles, St. Peters, Alton, Hazelwood, Godfrey, Brighton, 
  Grafton, Elsah, West Alton, Portage Des Sioux, Orchard Farms, 
  McClusky, Delhi, Fosterburg, Deer Plain, Miles Station, Kampville 
  and Golden Eagle.

This includes Interstate 70 in Missouri between exits 224 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 3888 9061 3901 9042 3911 9017 3901 8992
      3887 9025 3886 9027 3889 9030 3889 9033
      3888 9034 3885 9034 3884 9035 3883 9044
      3881 9046 3876 9062
TIME...MOT...LOC 2116Z 301DEG 19KT 3908 9009 3900 9025 3895 9049 
3895 9068

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
158 
WWUS53 KLSX 162141
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
441 PM CDT Wed Jul 16 2025

ILC013-083-117-119-MOC183-162151-
/O.EXP.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
441 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 445 PM CDT FOR 
SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN AND 
NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND 
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...

The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with these thunderstorms.

&&

LAT...LON 3888 9061 3901 9042 3911 9017 3901 8992
      3887 9025 3886 9027 3889 9030 3889 9033
      3888 9034 3885 9034 3884 9035 3883 9044
      3881 9046 3876 9062
TIME...MOT...LOC 2129Z 301DEG 19KT 3904 9001 3897 9018 3891 9041 
3891 9060

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:42 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • A daily chance for showers and thunderstorms continues through this weekend.
  • A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 2:42 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A daily chance for showers and thunderstorms continues through this
  weekend.

- A prolonged streak of heat index values >100 degrees is forecast
  to begin as early as Saturday.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 241 PM CDT Wed Jul 16 2025

Recent surface observations show a cold front stretching from the
Great Lakes southwest through Iowa, northwest Missouri, and Kansas.
This feature will sink south tonight into northeast Missouri and
west central Illinois, an environment characterized by 4000 J/kg of
SBCAPE and 10 to 20 kts of effective shear. The front moving into
this high instability air will cause isolated to scattered convective
development along it, but low shear will keep activity mostly
disorganized. PWATs above the 90th percentile of climatology,
landing near 2", will ensure that thunderstorms will be moisture-
heavy. Because of this, primary hazards in any thunderstorms that
become strong to severe will be gusty to damaging winds.

Flash flooding will be a greater concern tonight than the
aforementioned wind threat. Overnight, the coverage of thunderstorms
is expected to increase under the influence of a weak (20 - 25 kt)
low-level jet. Although they'll be weaker due to lessening
instability, this will actually make them more conducive for
producing efficient heavy rainfall. Cores in this lesser CAPE
environment will be less likely to rocket upward and immediately
drop their load and die, giving them a higher potential at dropping
heavy rain consistently over their lifespan. Deep warm cloud layers
of >6 km along with the uncharacteristically high PWATs support
efficient rainfall in these cores as well, and weak (15 - 30 kt) mid
to upper level shear supports slow moving convection. Although back-
building won't be a concern, there will still be the potential for
training tonight, which increases the risk for flash flooding in
northeast Missouri and west-central Illinois. The HREF LPMM echoes
this well with it consistently showing a swath of 3 - 5" of 24 hour
rainfall ending Thursday evening. Although the amount and location
should not be taken as gospel, it is a good indicator that the
threat for flash flooding in these areas is a realistic one.

The cold front is forecast to stall in the southern half of the CWA
tomorrow. A mid-level shortwave interacting with the front will
encourage thunderstorm development during the afternoon in an
environment similar to the one discussed in the paragraph above.
Training thunderstorms are expected in the vicinity of I-44 (MO)/I-
64 (IL) and south, though this may shift north depending on where
exactly the front settles. With weak mid-level shear, deep warm
cloud layers, and high PWATs still in place, flash flooding will
again be a threat. Portions of southeast Missouri have also seen
plenty of rainfall over the past few weeks, making them more
susceptible to flash flooding than other locations.

Tomorrow, the front will provide heat relief those behind it. Areas
north of I-70 will struggle to hit 85 degrees with similar heat
index values. Ahead of the front, however, the heat will be similar
to that of today.

Jaja

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 241 PM CDT Wed Jul 16 2025

The cold front turned quasi-stationary front will meander around the
forecast area from Friday through Monday. Multiple shortwaves
interacting with it and ample instability each day will keep the
potential for showers and thunderstorms around over the same period
to varying degrees. By Saturday, ridging to our south will push the
front over our northern CWA, lending most of the area over to a heat
concern rather than severe weather/flash flooding. This heat concern
will last through at least the middle of next week as temperatures
in the 90s and dewpoints in the 70s combine to create heat index
values of 100 to 105+ degree each day. A heat headline will need to
be issued down the line, despite model variation in the strength and
intensity of the ridge. The more impactful uncertainty is how the
front and passing shortwaves affect the heat forecast in northeast
Missouri and west-central Illinois. Possible increased cloud cover
and rain would leave these locations cooler than the rest, perhaps
not reaching Advisory criteria. This will need to be assessed in
future forecast issuances. For now, confidence is high in a long
duration hot streak outside of these areas.

Jaja

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1224 PM CDT Wed Jul 16 2025

Convection has begun to speckle the forecast area this afternoon
and is expected to persist until sundown. The greatest potential
for impacts today will be late this afternoon into this evening at
the St. Louis metropolitan terminals, but even so confidence in a
direct hit by a thunderstorm is low. A cold front will inch its
way south tonight, switching winds from southwesterly to northerly
as it passes. This front will bring another round of showers and
thunderstorms to the area, impacting mainly areas north of I-70
through tomorrow morning. Otherwise, dry and VFR conditions will
exist for all sites that are not impacted by showers or thunderstorms
during the period.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:37 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
237 PM CDT Wed Jul 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
237 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms each day from Thursday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:41 PM CDTSevere Thunderstorm WarningLSXLincoln34 min
Jul 16, 5:26 PM CDTSevere Thunderstorm WarningLSXFayette29 min
Jul 16, 6:22 PM CDTSevere Thunderstorm WarningLSXFayette, Marion17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.